Alert archive / South Dakota / Wind Advisories in 2016
Wind Advisory 13, NWS Rapid City, SD
NWS Rapid City, SD issued this wind advisory at Apr 15, 2016, 2:47 PM MDT for Custer County, Meade County, Pennington County, South Dakota. It took effect at Apr 15, 2016, 9:00 PM MDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Apr 15, 2016, 2:47 PM MDT (20:47 UTC)
- In effect from
- Apr 15, 2016, 9:00 PM MDT
- Expired
- Apr 16, 2016, 12:00 PM MDT
- In force
- 15 hr
- Issued by
- NWS Rapid City, SD
Counties Custer County, SD, Meade County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 14 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 8.8 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1370 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
811 WWUS73 KUNR 152047 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 247 PM MDT FRI APR 15 2016 SDZ026-030-031-072>074-161200- /O.NEW.KUNR.WI.Y.0013.160416T0300Z-160416T2000Z/ RAPID CITY-CUSTER CO PLAINS-PENNINGTON CO PLAINS- STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS- INCLUDING THE CITIES OF...RAPID CITY...FOLSOM...WALL...STURGIS... UNION CENTER...HERMOSA 247 PM MDT FRI APR 15 2016 ...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 2 PM MDT SATURDAY... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 2 PM MDT SATURDAY. * TIMING...WINDS WILL INCREASE THIS EVENING AND PERSIST THROUGH EARLY SATURDAY AFTERNOON. * WINDS...NORTH 20 TO 30 MPH WITH GUSTS UP TO 45 MPH. * IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE CONTROL... ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. STRONG WINDS CAN CAUSE BLOWING DUST...REDUCED VISIBILITY...AND FLYING DEBRIS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$
2 follow-up statements
267 WWUS73 KUNR 160931 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 331 AM MDT SAT APR 16 2016 SDZ026-030-031-072>074-162000- /O.CON.KUNR.WI.Y.0013.000000T0000Z-160416T2000Z/ RAPID CITY-CUSTER CO PLAINS-PENNINGTON CO PLAINS- STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS- INCLUDING THE CITIES OF...RAPID CITY...FOLSOM...WALL...STURGIS... UNION CENTER...HERMOSA 331 AM MDT SAT APR 16 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM MDT THIS AFTERNOON... * TIMING...GUSTY NORTHERLY WINDS WILL CONTINUE THROUGH THE MIDDAY HOURS...THEN GRADUALLY DECREASE DURING THE AFTERNOON. * WINDS...NORTH 20 TO 35 MPH WITH GUSTS UP TO 45 MPH. * IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE CONTROL... ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. STRONG WINDS CAN CAUSE BLOWING DUST...REDUCED VISIBILITY...AND FLYING DEBRIS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$
570 WWUS73 KUNR 161800 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 1200 PM MDT SAT APR 16 2016 SDZ026-030-031-072>074-161900- /O.CAN.KUNR.WI.Y.0013.000000T0000Z-160416T2000Z/ RAPID CITY-CUSTER CO PLAINS-PENNINGTON CO PLAINS- STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS- INCLUDING THE CITIES OF...RAPID CITY...FOLSOM...WALL...STURGIS... UNION CENTER...HERMOSA 1200 PM MDT SAT APR 16 2016 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS CANCELLED THE WIND ADVISORY. GUSTY NORTH WINDS WILL CONTINUE ACROSS THE SOUTH DAKOTA PLAINS THIS AFTERNOON...BUT FOR THE MOST PART...WILL REMAIN BELOW ADVISORY CRITERIA. THEREFORE...THE WIND ADVISORY HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Apr 15, 2:36 PM MDT, 11 minutes earlier.
Area forecast discussion, Apr 15, 2:36 PM MDT, 11 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
236 PM MDT FRI APR 15 2016
.SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT
ISSUED AT 202 PM MDT FRI APR 15 2016
UPPER LEVEL ANALYSIS HAS LARGE TROF OVER THE WESTERN CONUS WITH
CLOSED LOW OVER CENTRAL MONTANA...AND ANOTHER OVER NORTHERN
ARIZONA. LARGE SHIELD OF CLOUDINESS COVERS MOST OF THE NORTHERN
PLAINS WITH AREAS OF SCATTERED SHOWERS MOVING NORTH. LARGEST AREA
OF SHOWERS IS MOVING INTO SOUTH CENTRAL SOUTH DAKOTA AT THE
MOMENT. AT THE SURFACE...LOW PRESSURE IS LOCATED ACROSS NORTH
DAKOTA AND SOUTHEAST COLORADO...WITH A SURFACE TROF CONNECTING THE
TWO. WINDS ARE GENERALLY OUT OF THE NORTH ACROSS THE FORECAST
AREA...WITH TEMPERATURES AT 2 PM IN THE 50S TO LOWER 60S.
UNSETTLED WEATHER CAN BE EXPECTED THROUGH THE WEEKEND AND AT LEAST
THE EARLY PART OF NEXT WEEK AS STRONG OMEGA BLOCKING PATTERN SETS
UP OVER THE CONUS. HIGHLY AMPLIFIED RIDGE OVER THE EASTERN CONUS
WILL KEEP TROF IN PLACE OVER THE WEST...WITH UPPER LOW SETTLING
OVER THE CENTRAL AND SOUTHERN ROCKIES THIS WEEKEND. NUMEROUS
SHORTWAVES WILL ROTATE AROUND THE LOW AND INTO THE CENTRAL PLAINS
AND THE DAKOTAS THROUGH THE WEEKEND. FRONTAL BOUNDARY WILL MOSTLY
STALL OUT FROM THE CENTRAL AND EASTERN DAKOTAS TO THE CENTRAL
PLAINS AND SOUTHERN ROCKIES...HELPING TO FOCUS HEAVIER PCPN IN
THESE AREAS AS UPPER LEVEL ENERGY PASSES OVER THE REGION. SHORTER
RANGE MODELS HAVE CHANGED A BIT FROM THE LAST SEVERAL RUNS...NOW
SHIFTING PRECIPITATION BACK TO THE WEST A BIT.
FOR TONIGHT...SHORT RANGE MODELS HAVE A FAIRLY BROAD AREA OF
PRECIPITATION LIFTING NORTH ACROSS THE WESTERN SOUTH DAKOTA PLAINS
LATE THIS AFTERNOON AND EVENING...WITH BEST PRECIP CHANCES BETWEEN
THE BLACK HILLS AND THE MISSOURI RIVER. MANY LOCATIONS COULD
RECEIVE UP TO AN INCH OF PRECIP...MAINLY BETWEEN THE BADLANDS AND
FAR SOUTH CENTRAL SOUTH DAKOTA. LOW TEMPERATURES WILL FALL INTO
THE 30S TO LOWER 40S. PRESSURE GRADIENT WILL TIGHTEN ALONG THE
EASTERN EDGE OF THE BLACK HILLS...WITH NORTH WINDS OF 25 TO 30 MPH
WITH SOME GUSTS TO AROUND 45 MPH POSSIBLE. A WIND ADVISORY WILL BE
IN EFFECT FROM LATER TONIGHT THROUGH EARLY SATURDAY AFTERNOON.
ON SATURDAY...SHOWERY AND BLUSTERY WEATHER IS EXPECTED FOR MOST OF
THE DAY...WITH SHOWERS MOST NUMEROUS AGAIN IN THE LATE AFTERNOON
AND EVENING HOURS AS ADDITIONAL ENERGY ROTATES THROUGH THE AREA.
BEST CHANCES FOR RAIN AND HEAVIEST RAINFALL WILL AGAIN BE TOWARD
SOUTH CENTRAL SD CLOSER TO THE STALLED FRONT. COLDER AIR WILL MOVE
INTO FAR NORTHWESTERN SOUTH DAKOTA DURING THE MORNING HOURS...WITH
AN INCH OR TWO OF SNOW ACCUMULATION POSSIBLE ACROSS BUTTE AND
HARDING COUNTIES. HIGHS ACROSS THE REMAINDER OF THE AREA WILL
MOSTLY BE IN THE 40S. GUSTY NORTHWEST WINDS WILL PERSIST INTO THE
AFTERNOON SATURDAY OVER THE AREA AS COLD AIR ADVECTION INCREASES.
THE STRONGEST WINDS WILL BE IN THE RAPID CITY AREA...AND THE
ADJACENT PLAINS. COLDER AIR WILL SLIDE FURTHER SOUTH ACROSS THE
AREA SATURDAY NIGHT...AND WILL RESULT IN MORE WIDESPREAD
POTENTIAL FOR SNOW OVER NORTHEAST WY AND WESTERN SD. ACCUMULATING
SNOW POTENTIAL WILL BE HIGHEST OVER THE THE BLACK HILLS AND THE
PINE RIDGE...BUT AMOUNTS LOOK TO BE LIGHT WITH HEAVIER PCPN
GENERALLY REMAINING TO THE SOUTH AND EAST OF THESE AREAS.
.LONG TERM...SUNDAY THROUGH FRIDAY
ISSUED AT 202 PM MDT FRI APR 15 2016
OMEGA BLOCK WILL PERSIST THROUGH EARLY NEXT WEEK...WITH A CLOSED
LOW WANDERING NORTH ACROSS THE PLAINS. THIS WILL SUPPORT CHANCES
FOR RAIN AND SNOW ACROSS THE REGION THROUGH EARLY NEXT WEEK AS
SEVERAL IMPULSES ROTATE AROUND THE UPPER LOW. HOWEVER...CONFIDENCE
IN PROGS OF BEST LSA AND LL MOISTURE REMAIN MUDDLED AT BEST GIVEN
BLOCKED PATTERN AS FORECAST MODELS ARE NOTORIOUS FOR POOR HANDLING
OF THESE SYSTEM...PARTICULARLY WHEN LL DRY NORTHERLY FLOW IS
PRESENT. THIS IS RE-AFFIRMED IN ENSEMBLE RUN SPREADS. 12Z MODEL
RUNS DID TREND NORTH WITH FORCING AND RESULTANT PRECIP THUS
FOLLOWED TREND AND BIASED POPS UP...ESP ACROSS THE NORTH THROUGH
MONDAY. GIVEN THE AMOUNT OF DRY AIR AND WET BULB EFFECTS...HAVE
CUT HIGHS BOTH SUNDAY AND MONDAY WITH CLOUDS AND PRECIP. CONCERNS
FOR ACCUMULATING SNOW ARE INCREASING SUN-MON...ESP ACROSS THE
BLACK HILLS WHERE 1-5 INCHES ARE NOT OUT OF THE QUESTION IF ONE
THE IMPULSES TIMES AT NIGHT. UPPER LOW WILL BEGIN TO WEAKEN/FILL
AND LIFT NE OUT OF THE REGION BY THE MIDDLE OF THE WEEK AND HAVE
KEPT THUR AND FRIDAY DRY WITH AN AGGRESSIVE NE PAC TROUGH
SPREADING DOWNSTREAM RIDGING INTO THE NORTHERN PLAINS BY THE END
OF NEXT WEEK...WITH AN ASSOCIATED WARMING TREND.
&&
.AVIATION...FOR THE 18Z TAFS THROUGH 18Z SATURDAY
ISSUED AT 202 PM MDT FRI APR 15 2016
A LOW PRESSURE SYSTEM WILL PUSH INTO THE REGION WITH INCREASING
COVERAGE OF SHOWERS AND A FEW TS. SCT MVFR CIGS CAN BE EXPECTED
OVER FAR SOUTHERN SD THIS AFTERNOON WITH VFR CONDS MOST OTHER
PLACES. HOWEVER...AS THE SYSTEM LIFTS NE AND A FRONTAL BOUNDARY
SHIFTS SOUTH...EXPECT INCREASING COVERAGE OF MVFR CIGS...WITH SCT
IFR CONDS...ESP AROUND THE BLACK HILLS AND SCENTRAL SD. A FEW TS
WILL BE POSSIBLE ACROSS SCENTRAL SD...MAINLY THIS EVENING. IFR
CONDS MAY DEVELOP AT THE TERMINALS SAT MORNING...ESP KRAP. MVFR-
IFR CONDS WILL LINGER THROUGH MOST OF SAT.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 9 PM THIS EVENING TO 2 PM MDT SATURDAY FOR
SDZ026-030-031-072>074.
WY...NONE.
&&
SHORT TERM...15
LONG TERM...JC
AVIATION...JCHazardous weather outlook, Apr 15, 6:12 AM MDT, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 612 AM MDT FRI APR 15 2016 SDZ001-012-WYZ054>056-071-161300- HARDING-BUTTE-NORTHERN CAMBELL-SOUTHERN CAMPBELL-WESTERN CROOK- NORTHEASTERN CROOK- 612 AM MDT FRI APR 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...AND NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ002-013-014-024>031-041-042-072>074-WYZ057-058-161300- PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH-NORTHERN BLACK HILLS- NORTHERN FOOT HILLS-RAPID CITY-SOUTHERN FOOT HILLS- CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-CUSTER CO PLAINS- PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA- STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS-WYOMING BLACK HILLS-WESTON- 612 AM MDT FRI APR 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...AND NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS AFTERNOON. SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ032-043-044-046-047-049-161300- HAAKON-JACKSON-BENNETT-MELLETTE-TODD-TRIPP- 612 AM MDT FRI APR 15 2016 /712 AM CDT FRI APR 15 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON AND CONTINUE INTO TONIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME...BUT A STRONG STORM OR TWO WITH SMALL HAIL AND GUSTY WINDS ARE POSSIBLE IN THE AFTERNOON AND EARLY EVENING. RAIN WILL BE MODERATE TO HEAVY AT TIMES LATE TODAY AND TONIGHT...WITH 1 TO 2 INCHES OF RAINFALL EXPECTED IN MANY AREAS BY SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ADDITIONAL RAINFALL IS EXPECTED OVER THE WEEKEND. MUCH OF THE AREA WILL SEE 2 TO 4 INCHES OF TOTAL RAINFALL BY THE END OF THE WEEKEND...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 6:09 PM MDT | Special Weather Statement | UNR | Butte | 36 min |
| Apr 14, 6:32 PM MDT | Special Weather Statement | UNR | Butte | 28 min |
| Apr 14, 9:53 PM MDT | Special Weather Statement | UNR | Meade | 37 min |
Nearby
Wind Advisories in South Dakota, 2016Every wind advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.